Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Norman, OK

July 28, 2004Archer County, Baylor County, Knox County, Texas

NWS Norman, OK issued this flash flood warning at Jul 28, 2004, 8:49 AM CDT for Archer County, Baylor County, Knox County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 8:49 AM CDT (13:49 UTC)
Expired
Jul 28, 2004, 11:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Baylor County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 97 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 281352
FFWOKC
TXC009-023-275-281645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
849 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  BAYLOR COUNTY IN NORTHERN TEXAS
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 1145 AM CDT

* AT 849 AM CDT...5 IN A HALF TO 6 INCHES OF RAIN HAS BEEN REPORTED  
  IN SEYMOUR IN BAYLOR COUNTY WITH SOME FLOODING ALREADY OBSERVED.   
  IN ADDITION...RADAR SHOWED A LARGE BAND OF HEAVY RAIN OVER MOST OF 
  SOUTHERN KNOX...BAYLOR...AND ARCHER COUNTIES...WITH VERY SLOW      
  MOVEMENT. RADAR ESTIMATES RAIN TO BE FALLING AT A RATE OF 1 TO 2   
  INCHES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BENJAMIN...
  BOMARTON...GOREE...KNOX CITY...LAKE KICKAPOO...MABELLE...
  MEGARGEL...MUNDAY...RED SPRINGS...RHINELAND...SCOTLAND...SEYMOUR...
  VERA AND WESTOVER

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3361 10001 3341 10000 3341 9845 3377 9847

$$
JAMES
1 follow-up statement
000 
WGUS74 KOUN 281449
FFSOKC
TXC009-023-275-281645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
949 AM CDT WED JUL 28 2004

FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1145 AM FOR SOUTHERN 
KNOX...SOUTHERN BAYLOR...AND SOUTHERN ARCHER COUNTIES. NUMEROUS 
REPORTS OF FLOODING HAVE ALREADY BEEN RECEIVED WITH HEAVY RAIN 
CONTINUING. AT 945 AM...RADAR SHOWED A NARROW BAND OF TORRENTIAL 
RAIN EXTENDING FROM NEAR BENJAMIN AND MUNDAY...TO ABOUT SEYMOUR...ARCHER
CITY...WINDTHORST...ANARENE...AND MEGARGEL...WHERE RAINFALL RATES OF 
1 TO 2 INCHES PER HOUR HAVE BEEN COMMON. SOME AREAS HAVE ALREADY 
RECEIVED BETWEEN 5 AND 7 INCHES. RAIN INTENSITY IS EXPECTED TO 
DIMINISH IN THE NEXT 1 TO 3 HOURS...BUT IS NOT EXPECTED TO END UNTIL 
LATER IN THE AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3376 9843 3341 9845 3340 9993 3371 9986

$$
JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:26 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 3:26 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 AM CDT WED JUL 28 2004

.DISCUSSION...
SHWRS/TSTMS CONT TO SPREAD NE ACROSS THE FA EARLY THIS MORNING. RAIN
CHANCES WILL REMAIN LIKELY OR HIGHER ACROSS PARTS OF THE FA TODAY
THRU THU AS SEVERAL UPR LVL SHORTWAVES/DISTURBANCES MOVE ACROSS THE
SOUTHERN AND CENTRAL PLAINS PROVIDING LIFT TO THE AREA. WILL MAKE
ANY NEEDED LAST MINUTE CHANGES TO MORNING POPS BASED ON CURRENT
RADAR TRENDS BEFORE ISSUING PRODUCTS. SHWRS/TSTMS WILL REMAIN
POSSIBLE INTO THE WEEKEND WITH NW OR WNW FLOW ALOFT AND POSSIBLE
MCS/S DEVELOPMENT ON THE HIGH PLAINS WHICH COULD AFFECT THE FA OVR
THE WEEKEND. RAIN CHANCES EXPECTED TO END SUN WITH DRY CONDITIONS
EARLY NEXT WEEK AS UPR RIDGE BUILDS INTO THE AREA.

TEMPS WILL REMAIN COOL TODAY AND THU DUE TO CLOUD COVER AND RAIN
COOLED AIR. TEMPS WILL GRADUALLY WARM THRU THE REST OF THE FORECAST
PERIODS WITH NORMAL OR NEAR NORMAL TEMPS EXPECTED SUN INTO EARLY
NEXT WEEK ACROSS THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  67  81  67 /  90  70  60  20
HOBART OK         78  66  83  67 / 100  60  40  20
WICHITA FALLS TX  78  68  84  69 / 100  60  50  20
GAGE OK           81  64  82  64 /  50  50  20  20
PONCA CITY OK     80  66  80  66 /  70  70  60  20
DURANT OK         78  69  82  70 /  80  60  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jul 28, 7:00 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUL 28 2004

OKZ004>048-050>052-TXZ083>090-281700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES EXTREME WESTERN OKLAHOMA AND ADJACENT
PARTS OF TEXAS.  THE AREA IS BOUNDED ON THE EAST BY A LINE FROM
WOODWARD OKLAHOMA TO VERNON TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.

DISCUSSION...
WIDESPREAD RAIN AND THUNDERSTORMS WILL ACCOMPANY AND PRECEDE A
COUPLE OF UPPER-LEVEL SYSTEMS AS THEY MOVE EAST AND NORTHEAST ACROSS
THE REGION TODAY AND TONIGHT.  INSTABILITY AND WIND FIELDS INDICATE
THAT THERE WILL BE A CHANCE OF MARGINALLY SEVERE THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING IN THE RISK AREA.  THE MAIN CONCERN
WILL BE HAIL... PROBABLY LIMITED TO NICKEL SIZE AND SMALLER... AND
STRONG WINDS... MOST LIKELY LIMITED TO 60 MPH OR LESS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ACROSS THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:30 AM CDTFlash Flood WarningOUNArcher, Baylor, Clay, Knox4 hr
Jul 28, 5:59 PM CDTFlash Flood WarningOUNBaylor3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.